VA study found 20 percent boost in uptake if patients thought they might also win $50
by Blackie on Sun May 08, 2005 12:00 AM
by Arlene_D on Sun May 08, 2005 12:00 AM
by Marthaf on Mon May 23, 2005 12:00 AM
by Patsyb on Tue May 24, 2005 12:00 AM
by Cassie_Sue on Fri Jun 03, 2005 12:00 AM
by Gdpawel on Tue Mar 21, 2006 12:00 AM
There are three major groups of nerves in the human body, the peripheral nerves that carry information to and from the limbs, the nerves that supply the bowels and other internal organs, and the nerves of the head which connect to the ears, eyes, taste buds, etc. Nerves in any or all of these major groups can be affected by certain chemotherapy drugs.
Nerves are vulnerable to many kinds of damage. They can be damaged by certain cancers. This may be caused by the cancer cells producing a particular kind of biological agent that interferes with the function of the nerves. Sometimes, they can be damaged by drugs used in chemotherapy treatment. The chemotherapy drugs that most likely cause nerve damage are the vinca alkaloids(vincristine, vindesine and vinblastine), platinum drugs(cisplatinum, carboplatinum) and the taxanes(taxol, taxotere). These drugs have the potential of interfering with nerve function.
You may notice symptoms in different areas of your body depending on which groups of nerves are affected. Symptoms in the hands and feet happen when peripheral nerve damage happens and are not rare with vinca alkaloids. The first sign of nerve damage is usually a feeling of tingling and numbness like what you experience when your foot goes to sleep after you've been sitting for a long time in an uncomfortable position. If the problem progresses further, it often produces weakness of the muscles, resulting in loss of strength at the wrist or the ankle. You will notice difficulty in doing up buttons and picking up coins. You may notice that you will tend to trip while walking up stairs or dragging your feet and tend to have a wide-based gait. In severe cases, the weakness may be so severe that you will need a wheelchair.
When the nerves in the bowel are affected, constipation is the earliest sign. In a few people, the abdomen becomes bloated with a distended bowel that is basically paralyzed. Some of the nerves in the head can also be affected. Platinum drugs can affect the auditory nerve and cause loss of hearing and tinnitus(ringing in the ears). Vision can very occasionally be affected.
A lot depends on how quickly your cancer treatment can be stopped. Sometimes the need for treatment is more urgent then the residual nerve damage. Sometimes, the balance between benefit from the drug and the side effect of nerve damage is more finely balanced.
Once treatment has been stopped, recovery is usually slow. It may take months to get even partial improvement and often there will be some residual impairment, either a motor weakness or a sensory numbness or both. Recovery is slower in the feet and legs than in the hands and arms.
There is no specific treatment that enhances nerve recovery. There are no drugs that will directly stimulate nerve regeneration or recovery. If you have severe and prolonged pain, then the pain may require narcotics often combined with antidepressants. In some cases, certain types of anticonvulsants would be helpful. Treatment options are subjects that you should discuss with your doctor, so you have accurate expectations of potential benefits and side effects.
Chemotherapy drugs that can cause neuropathy. NCI lists these as most likely to do so:
Cytarabine (Cytosar, Ara-C)
Paclitaxel (Taxol) and Docetaxel (Taxotere)
Other medications reported to contribute to neuropathy include oxaliplatin (Eloxatin), gemcitibine (Gemzar) and thalidomide (Thalomid).
by Margo__Ovarian_Cancer on Sat Jun 17, 2006 12:00 AM
by Gdpawel on Sat Jun 17, 2006 12:00 AM
Paclitaxel (frequently sold under the brand names Taxol and Onxol) is a widely used chemotherapeutic agent for cancers of the lung, breast, ovary, esophagus and other types of cancer and it has been a generic drug for the last three or so years. Paclitaxel is known as a taxane type of chemotherapy drug.
Docetaxel is another widely used taxane drug (sold under the name Taxotere) that is used in the treatment of cancers of the lung, breast, ovary and other common cancers. Despite the broad antitumor activity of taxanes, their clinical usefulness has been limited by common side effects such as painful nerve damage (neurotoxicity), reduction of white blood cell counts, liver damage, allergic reactions, nausea and vomiting, and other toxicities. For example, it is estimated that over 50% of patients receiving paclitaxel experience some form of drug-induced nerve damage.
While medications designed to prevent or treat nausea, vomiting and decreased white blood cell counts are available, there are currently no treatments for other serious taxane-induced side effects, particularly nerve damage. Platinum drugs, such as cisplatin and carboplatin can cause significant side effects, including nerve damage (neurotoxicity), nausea, vomiting, and bone marrow dysfunction.
Nerve damage has been reported for all doses and administration schedules of platinum drugs, but no effective therapies are available for the prevention or treatment of platinum drug-induced nerve damage. There is a drug, Tavocept, that is aimed at preventing or reducing common and serious side effects, particularly nerve and kidney damage, associated with taxane and platinum drugs.
My wife was inflicted with leukoencephalopathy (a form of diffuse white matter injury that can follow taxol chemotherapy), confirmed by an unenhanced/enhanced MRI. Leukoencephalopathy syndrome is a disorder that results from structural alterations of cerebral white matter, is characterized by cerebral edema, and can occur in patients of any age. A diagnosis must confirm exposure to a toxin and the presence of neurobehavioral deficits and neuroradiologic abnormalities.
Leukoencephalopathy is a structural alteration of cerebral white matter. You simply do not give another drug and it goes away. At best, cognitive rehabilitation on an outpatient level is about all one can hope for. For older women, the impact of chemotherapy may be compounded by the natural aging process (she was 65). At the time, we tried exploring with Ritalin. Another drug that can be explored is Procrit. However, after further complications happen (radiation necrosis), we were not able to find if Ritalin was effective.
Also, Cremophor is a toxic solvent used to deliver taxol. It causes severe allergic reactions, like nausea, vomiting, joint pain, appetite loss, brittle hair and tingling sensations in hands and feet. To avoid those reactions, patients are given steroids before receiving taxol, but steroids have their own side effects. Cremophor requires special intravenous tubes for delivering because it can leach the plastic off normal tubes.
There are a number of theories as to why this infliction happens. One is that some types of chemotherapy can cross the blood/brain barrier. Another is that the problem is created by free radicals, the toxic elements that many types of chemotherapy produce. And yet another is that some people have a genetic predisposition that makes them more susceptible to the effects of chemotherapy.
by Artas121 on Sun Jun 18, 2006 12:00 AM
by Caper on Fri Jul 14, 2006 12:00 AM
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.